Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 147, NWS Wilmington, OH

September 6, 2018Butler County, Montgomery County, Warren County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Sep 6, 2018, 2:06 PM EDT for Butler County, Montgomery County, Warren County, Ohio. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2018, 2:06 PM EDT (18:06 UTC)
Expired
Sep 6, 2018, 2:30 PM EDT
In force
24 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Butler County, OH, Montgomery County, OH, Warren County, OH

The radar

The Cincinnati radar (KILN), 49 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 2:08 PM EDTTSTM WND DMG3 W Miamisburg, OHTREE DOWN. TIME ESTIMATED FROM RADAR DATA.
Sep 6, 2:25 PM EDTTSTM WND DMG2 Sse Miamisburg, OHTREE DOWN. TIME ESTIMATED FROM RADAR DATA.
Sep 6, 2:29 PM EDTHAIL 14 S Miamisburg, OHQUARTER SIZED HAIL NEAR N DIXIE HWY AND PENNYROYAL RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 910 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
910 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

962 
WUUS51 KILN 061806
SVRILN
OHC017-113-165-061830-
/O.NEW.KILN.SV.W.0147.180906T1806Z-180906T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
206 PM EDT THU SEP 6 2018

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northeastern Butler County in southwestern Ohio...
  Northwestern Warren County in southwestern Ohio...
  Southwestern Montgomery County in west central Ohio...

* Until 230 PM EDT.

* At 206 PM EDT, a severe thunderstorm was located over Carlisle,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Kettering, Middletown, Miamisburg, Springboro, Franklin, Moraine,
  Carlisle, West Carrollton, Germantown and Poast Town Heights.

This includes I-75 in Ohio between mile markers 36 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3956 8445 3971 8440 3969 8418 3951 8423
TIME...MOT...LOC 1806Z 289DEG 13KT 3961 8433 

HAIL...0.88IN
WIND...60MPH
 
$$

Hickman
2 follow-up statements
481 
WWUS51 KILN 061815
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
215 PM EDT THU SEP 6 2018

OHC017-113-165-061830-
/O.CON.KILN.SV.W.0147.000000T0000Z-180906T1830Z/
Butler OH-Warren OH-Montgomery OH-
215 PM EDT THU SEP 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHEASTERN BUTLER...NORTHWESTERN WARREN AND SOUTHWESTERN
MONTGOMERY COUNTIES...

At 215 PM EDT, a severe thunderstorm was located over Carlisle,
moving east at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Kettering, Middletown, Miamisburg, Springboro, Franklin, Moraine,
Carlisle, West Carrollton, Germantown and Poast Town Heights.

This includes I-75 in Ohio between mile markers 36 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3955 8442 3971 8438 3969 8418 3951 8423
TIME...MOT...LOC 1815Z 287DEG 12KT 3960 8430 

HAIL...0.75IN
WIND...60MPH
 
$$

Hickman
403 
WWUS51 KILN 061827
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
227 PM EDT THU SEP 6 2018

OHC017-113-165-061835-
/O.EXP.KILN.SV.W.0147.000000T0000Z-180906T1830Z/
Butler OH-Warren OH-Montgomery OH-
227 PM EDT THU SEP 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTLER...
NORTHWESTERN WARREN AND SOUTHWESTERN MONTGOMERY COUNTIES WILL EXPIRE
AT 230 PM EDT...
        
The storm which prompted the warning was moving out of the initial 
warning area. Therefore, this initial warning will be allowed to 
expire. A new severe thunderstorm warning has been issued for parts 
of Butler and Warren Counties until 300 PM EDT.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 3955 8442 3971 8438 3969 8418 3951 8423
TIME...MOT...LOC 1825Z 289DEG 13KT 3959 8426 

$$

Hickman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 1:06 PM EDT, 1 hour earlier.

Area forecast discussion, Sep 6, 1:06 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Wilmington OH
106 PM EDT Thu Sep 6 2018

.SYNOPSIS...
A cold front sagging south through the region will bring showers
and thunderstorms today. This front will stall out in the
Tennessee Valley on Friday offering a continued threat for
precipitation, especially across the south. A wave of low
pressure associated with the remnants of tropical storm Gordon
will interact with the front and track through the Great Lakes
Saturday night into Sunday. This system will offer an enhanced
chance for precipitation and heavy rain.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Surface high pressure and a mid-level ridge off to the east of
the Ohio Valley have become elongated west-to-east, with heights
lowering over the northeastern quadrant of the CONUS with a
broad trough moving into New England. As this occurs, surface
high pressure is sliding southeast into the Great Lakes, with a
relatively dry air mass reaching as far south as the southern
Michigan border by this evening. A surface cold front is
pivoting into a WSW-to-ENE orientation to the south of this
high, with southerly flow to its south continuing to feed
warmth and moisture into the Ohio Valley. With this front as a
focus for convergence, chances for precipitation look pretty
decent for today. Atop an inversion, there is already some
elevated instability (theta-e suggests the 850mb front is
further north than the surface front) and a few showers and weak
convective cells have developed. Activity will become more
widespread as the day progresses, with a gradual propagation
from north to south. PoPs have been increased to likely (60
percent) for the entire CWA, based primarily on the overall
pattern -- decent forcing, good moisture, and uncapped
instability. It is interesting that recent HRRR runs have been
very sparse with convective development -- a solution that does
not make sense given the larger-scale factors for the forecast
today. The threat for hazardous weather is similar to the way it
has been -- weak shear resulting in poor storm organization, but
heavy rain as a definite threat with slow-moving cells. Wind
threats could be just a little bit less than yesterday given
that instability may be slightly lower, with temperatures
probably not quite able to reach the values set yesterday. On
that note, the max temp forecast for today was left unchanged,
with highs forecast to range from around 80 in the NW CWA to the
upper 80s in the SE CWA.

Previous discussion >
Mid level westerlies push south with an e-w oriented front over
the southern Great Lakes sagging slowly south through the Ohio
Valley today. Low level convergence along with blyr layer CAPES
around 1500 j/kg will result in a good chance for thunderstorms.
Have a period of likely pops along and just behind the front
where the low level forcing is enhanced. PW values around 1.8
inches along with slow storm motion will result in the potential
for heavy rain producing storms. Bulk shear is only 15 to 20 kts
so do not expect organized storms but stronger updrafts could
contain strong winds.

Temperatures will be cooler today due to clouds/pcpn with highs
ranging from near 80 northwest to the upper 80s southeast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
The front will sag into the TN Valley tonight and stall out.
Evening storms will diminish with favorable forcing shifting
south and loss of daytime heating. Have continued slight chance
pops going into the overnight hours with the best pops across
the far south. Expect lows to range from the mid 60s north to
near 70 south.

Models showing and embedded vort in the westerly flow enhancing
pcpn chances Friday afternoon. Have pops increasing to high
chance across the south during the afternoon. Due to limited
instby have only a slight chc of thunder. Expect highs to range
from the mid 70s northwest to the lower 80s southeast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Remnants of Gordon to impact the region with heavy rainfall this
weekend. First round of showers ahead of the remnant low are likely
to develop Friday night to Saturday morning in a surge of moisture
and lift riding along the boundary that will be located over
Kentucky. Showers and isolated thunderstorms will increase in
coverage and intensity through Saturday night and into Sunday as the
low crosses Illinois and Indiana on its way to Ohio, placing the ILN
area in a zone of maximized convergence and lift in the warm
conveyor belt ahead of the low. Models have trended south with the
track of the low and this suggests heaviest rainfall will be roughly
along I-70 where perhaps 3 to 4 inches of rain may fall. Rainfall
rates will be enhanced by warm rain processes featuring high
freezing levels and warm cloud depth, and small drop size with 2
inches of PWAT to work with. Meteorological Model Ensemble River
Forecasts (MMEFS) show points along the Scioto and Great Miami
Rivers going into flood early next week.

Gusty winds will be observed Saturday night and Sunday as the
pressure gradient tightens when the low pushes into a surface high
that will be residing over Southern Canada.

Showers will show a decreasing trend later on Sunday through Monday
as the low tracks toward the Great Lakes and weakens. Expect only a
low chance of showers and thunderstorms Tuesday and Wednesday in
residual moisture associated with a boundary stalled to the
southeast.

Temperatures, while not being the main concern, will be cooler than
normal Saturday and Sunday under clouds and precip, with highs
ranging from the low 70s north up to the upper 70s south. A return
to normal highs around 80 should be evident by Wednesday due to less
extensive cloud cover and warmer air aloft.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Convection is currently ongoing and has already affected the
Dayton and Columbus TAF sites this morning and early afternoon.
These locations will continue to be in a favorable place for
storm development over the next several hours, so the TAFs will
include MVFR/TSRA conditions at KDAY and MVFR/SHRA conditions at
KCMH/KLCK. There is a chance that additional amendments for
TS and possibly IFR conditions could be needed this afternoon.
Storms will also be possible at the KCVG/KLUK sites later this
afternoon, but with less confidence in timing of the impacts to
the airports, so a VCTS will be used for now.

Most of the precipitation should dissipate going into the
overnight hours. MVFR ceilings are expected to develop during
the late overnight and early morning hours, with prevailing
ceilings likely to remain above 2000 feet. However, some patches
below 2000 feet will be possible. Showers will also begin to
develop, spreading from SW to NE during the morning hours. There
will be a slight chance of thunderstorms with this activity as
well, but for now the TAFs will carry prevailing VFR
visibilities (with MVFR ceilings).

On Friday afternoon, chances for storms will begin to increase
again, requiring a VCTS at KCVG (and likely at other TAF sites
once they are in the valid TAF period).

Prevailing winds through the period are generally expected to
remain out of the NE at 10 knots or less.

OUTLOOK...Thunderstorms will remain possible at times from
Friday afternoon through Monday. Prevailing MVFR ceilings are
also possible on Sunday and Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...Hatzos/AR
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...Hatzos
Hazardous weather outlook, Sep 6, 4:59 AM EDT, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
459 AM EDT Thu Sep 6 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-070900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
459 AM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.
Scattered storms will develop today into this evening. Some of the
storms will contain very heavy rainfall with localized flooding
possible. A few of the stronger storms may produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
As remnants of tropical storm Gordon move into the Ohio Valley, the
potential for heavy rain will exist this weekend. At this time the
best threat for heavy rain looks to be Saturday night and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 6, 1:05 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
105 PM EDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     2 SW GRANVILLE          40.05N 82.53W
09/06/2018                   LICKING            OH   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS DOWN ON ROUTE 16.

&&
Special weather statement, Sep 6, 1:09 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Wilmington OH
109 PM EDT THU SEP 6 2018

OHZ056-061745-
Licking OH-
109 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LICKING COUNTY
UNTIL 145 PM EDT...

At 109 PM EDT, radar indicated a strong thunderstorm near Marne,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Newark, Heath, Hanover, Marne, Gratiot, Toboso and Brownsville.

This includes I-70 in Ohio between mile markers 134 and 142, and near
mile marker 144.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3996 8220 3995 8220 3995 8223 3991 8223
      3992 8239 4011 8239 4013 8219
TIME...MOT...LOC 1709Z 269DEG 23KT 4002 8230

Hickman
Local storm report, Sep 6, 1:34 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
134 PM EDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             4 E EATON               39.74N 84.55W
09/06/2018  E0.88 INCH       PREBLE             OH   EMERGENCY MNGR

&&

HATZOS
Local storm report, Sep 6, 1:35 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
135 PM EDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             5 E EATON               39.74N 84.55W
09/06/2018  E0.88 INCH       PREBLE             OH   EMERGENCY MNGR

            REPORTED AT DAFFLER AND WOLF ROADS.

&&
Special weather statement, Sep 6, 1:56 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
156 PM EDT THU SEP 6 2018

OHZ061-070-071-061830-
Montgomery OH-Warren OH-Butler OH-
156 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUTLER...
NORTHWESTERN WARREN AND SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 230 PM
EDT...

At 156 PM EDT, radar indicated a strong thunderstorm near Miamisburg,
moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Penny size hail...
Very heavy rain...

Locations impacted include...
Dayton, Kettering, Miamisburg, Springboro, Franklin, Moraine,
Carlisle, West Carrollton, Germantown, Farmersville and Poast Town
Heights.

This includes I-75 in Ohio between mile markers 37 and 49.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3958 8448 3974 8447 3970 8420 3952 8424
TIME...MOT...LOC 1756Z 289DEG 13KT 3964 8436

Hickman
Local storm report, Sep 6, 1:59 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
159 PM EDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     TSTM WND DMG     3 SW NEWARK             40.03N 82.44W
09/06/2018                   LICKING            OH   TRAINED SPOTTER

            FIVE INCH DIAMETER BRANCHES DOWNED AT PARTRIDGE RD AND
            PARTRIDGE CT. TIME ESTIMATED VIA RADAR.

&&

KK

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 12:00 PM EDTSpecial Weather StatementILNFranklin30 min
Sep 6, 12:26 PM EDTSpecial Weather StatementILNLicking34 min
Sep 6, 12:42 PM EDTSevere Thunderstorm WarningILNLicking18 min
Sep 6, 12:58 PM EDTSpecial Weather StatementILNLicking17 min
Sep 6, 1:03 PM EDTSpecial Weather StatementILNPreble27 min
Sep 6, 1:09 PM EDTSpecial Weather StatementILNLicking36 min
Sep 6, 1:20 PM EDTSevere Thunderstorm WarningILNMontgomery, Preble25 min
Sep 6, 1:56 PM EDTSpecial Weather StatementILNMontgomery34 min
Sep 6, 2:24 PM EDTSevere Thunderstorm WarningILNMontgomery, Warren21 min
Sep 6, 2:40 PM EDTSpecial Weather StatementILNFayette35 min
Sep 6, 2:45 PM EDTSpecial Weather StatementILNWarren30 min
Sep 6, 3:14 PM EDTSpecial Weather StatementILNClinton31 min
Sep 6, 3:44 PM EDTSpecial Weather StatementILNRoss31 min
Sep 6, 3:59 PM EDTSevere Thunderstorm WarningILNRoss19 min
Sep 6, 4:08 PM EDTSpecial Weather StatementILNScioto37 min
Sep 6, 4:24 PM EDTSpecial Weather StatementILNPike21 min
Sep 6, 4:44 PM EDTSpecial Weather StatementILNPike16 min
Sep 6, 4:50 PM EDTAreal Flood AdvisoryILNAuglaize78 min
Sep 6, 5:02 PM EDTAreal Flood AdvisoryILNHamilton2 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.